Myoclonus in patient on fluoxetine after receiving fentanyl and low-dose methylene blue during sentinel lymph node biopsy

Kelly J. Larson, Erica D. Wittwer, Wayne T. Nicholson, Toby N. Weingarten, Daniel L. Price, Juraj Sprung

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Abstract Serotonin released in the nerve synapses is cleared through reuptake into presynaptic neurons and metabolism with monoamine oxidase (MAO). Therapy with selective serotonin reuptake inhibitors (SSRIs) or MAO inhibitors increases serotonin concentration in the synaptic cleft and may result in serotonin syndrome (SS). Our patient undergoing sentinel lymph node biopsy was on fluoxetine (SSRI) and intraoperatively developed SS after receiving fentanyl (200 μg) and methylene blue (MAO inhibitor), 7 mg subcutaneously into the scalp. Initial presentation was several episodes of generalized muscle activity, which was later diagnosed as lower extremity myoclonus consistent with SS. Upon awakening, the patient showed no evidence of encephalopathy, and the clonus was less intense. The patient was discharge home the next day. Our case suggests the possibility that even a small dose of methylene blue, when administered simultaneously with other serotoninergic medications, may be associated with serotonin toxicity.

Original languageEnglish (US)
Article number7886
Pages (from-to)247-251
Number of pages5
JournalJournal of Clinical Anesthesia
Volume27
Issue number3
DOIs
StatePublished - May 1 2015

Fingerprint

Serotonin Syndrome
Sentinel Lymph Node Biopsy
Myoclonus
Fluoxetine
Methylene Blue
Fentanyl
Serotonin
Monoamine Oxidase Inhibitors
Serotonin Uptake Inhibitors
Patient Discharge
Monoamine Oxidase
Brain Diseases
Scalp
Synapses
Neurons
Muscles
Therapeutics

Keywords

  • Anesthesia
  • Methylene blue
  • Myoclonus
  • Selective serotonin uptake inhibitor serotonin syndrome uptake inhibitor
  • Serotonin syndrome

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Myoclonus in patient on fluoxetine after receiving fentanyl and low-dose methylene blue during sentinel lymph node biopsy. / Larson, Kelly J.; Wittwer, Erica D.; Nicholson, Wayne T.; Weingarten, Toby N.; Price, Daniel L.; Sprung, Juraj.

In: Journal of Clinical Anesthesia, Vol. 27, No. 3, 7886, 01.05.2015, p. 247-251.

Research output: Contribution to journalArticle

Larson, Kelly J. ; Wittwer, Erica D. ; Nicholson, Wayne T. ; Weingarten, Toby N. ; Price, Daniel L. ; Sprung, Juraj. / Myoclonus in patient on fluoxetine after receiving fentanyl and low-dose methylene blue during sentinel lymph node biopsy. In: Journal of Clinical Anesthesia. 2015 ; Vol. 27, No. 3. pp. 247-251.
@article{3939237de75745c8912a2dd4dc23c30d,
title = "Myoclonus in patient on fluoxetine after receiving fentanyl and low-dose methylene blue during sentinel lymph node biopsy",
abstract = "Abstract Serotonin released in the nerve synapses is cleared through reuptake into presynaptic neurons and metabolism with monoamine oxidase (MAO). Therapy with selective serotonin reuptake inhibitors (SSRIs) or MAO inhibitors increases serotonin concentration in the synaptic cleft and may result in serotonin syndrome (SS). Our patient undergoing sentinel lymph node biopsy was on fluoxetine (SSRI) and intraoperatively developed SS after receiving fentanyl (200 μg) and methylene blue (MAO inhibitor), 7 mg subcutaneously into the scalp. Initial presentation was several episodes of generalized muscle activity, which was later diagnosed as lower extremity myoclonus consistent with SS. Upon awakening, the patient showed no evidence of encephalopathy, and the clonus was less intense. The patient was discharge home the next day. Our case suggests the possibility that even a small dose of methylene blue, when administered simultaneously with other serotoninergic medications, may be associated with serotonin toxicity.",
keywords = "Anesthesia, Methylene blue, Myoclonus, Selective serotonin uptake inhibitor serotonin syndrome uptake inhibitor, Serotonin syndrome",
author = "Larson, {Kelly J.} and Wittwer, {Erica D.} and Nicholson, {Wayne T.} and Weingarten, {Toby N.} and Price, {Daniel L.} and Juraj Sprung",
year = "2015",
month = "5",
day = "1",
doi = "10.1016/j.jclinane.2014.11.002",
language = "English (US)",
volume = "27",
pages = "247--251",
journal = "Journal of Clinical Anesthesia",
issn = "0952-8180",
publisher = "Elsevier Inc.",
number = "3",

}

TY - JOUR

T1 - Myoclonus in patient on fluoxetine after receiving fentanyl and low-dose methylene blue during sentinel lymph node biopsy

AU - Larson, Kelly J.

AU - Wittwer, Erica D.

AU - Nicholson, Wayne T.

AU - Weingarten, Toby N.

AU - Price, Daniel L.

AU - Sprung, Juraj

PY - 2015/5/1

Y1 - 2015/5/1

N2 - Abstract Serotonin released in the nerve synapses is cleared through reuptake into presynaptic neurons and metabolism with monoamine oxidase (MAO). Therapy with selective serotonin reuptake inhibitors (SSRIs) or MAO inhibitors increases serotonin concentration in the synaptic cleft and may result in serotonin syndrome (SS). Our patient undergoing sentinel lymph node biopsy was on fluoxetine (SSRI) and intraoperatively developed SS after receiving fentanyl (200 μg) and methylene blue (MAO inhibitor), 7 mg subcutaneously into the scalp. Initial presentation was several episodes of generalized muscle activity, which was later diagnosed as lower extremity myoclonus consistent with SS. Upon awakening, the patient showed no evidence of encephalopathy, and the clonus was less intense. The patient was discharge home the next day. Our case suggests the possibility that even a small dose of methylene blue, when administered simultaneously with other serotoninergic medications, may be associated with serotonin toxicity.

AB - Abstract Serotonin released in the nerve synapses is cleared through reuptake into presynaptic neurons and metabolism with monoamine oxidase (MAO). Therapy with selective serotonin reuptake inhibitors (SSRIs) or MAO inhibitors increases serotonin concentration in the synaptic cleft and may result in serotonin syndrome (SS). Our patient undergoing sentinel lymph node biopsy was on fluoxetine (SSRI) and intraoperatively developed SS after receiving fentanyl (200 μg) and methylene blue (MAO inhibitor), 7 mg subcutaneously into the scalp. Initial presentation was several episodes of generalized muscle activity, which was later diagnosed as lower extremity myoclonus consistent with SS. Upon awakening, the patient showed no evidence of encephalopathy, and the clonus was less intense. The patient was discharge home the next day. Our case suggests the possibility that even a small dose of methylene blue, when administered simultaneously with other serotoninergic medications, may be associated with serotonin toxicity.

KW - Anesthesia

KW - Methylene blue

KW - Myoclonus

KW - Selective serotonin uptake inhibitor serotonin syndrome uptake inhibitor

KW - Serotonin syndrome

UR - http://www.scopus.com/inward/record.url?scp=84927178106&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84927178106&partnerID=8YFLogxK

U2 - 10.1016/j.jclinane.2014.11.002

DO - 10.1016/j.jclinane.2014.11.002

M3 - Article

VL - 27

SP - 247

EP - 251

JO - Journal of Clinical Anesthesia

JF - Journal of Clinical Anesthesia

SN - 0952-8180

IS - 3

M1 - 7886

ER -